February 2001

Tip of the Month

Acne can be caused or aggravated by a number of medications prescribed for other conditions. This is why it is important to tell your dermatologist about all the medications you may be taking. This includes any prescription drugs you may be taking without a prescription—for example, anabolic steroids if you are an athlete attempting to "bulk up."

Prescription medications that may cause or aggravate acne include:

Hormones

Since sebum production is predominantly under hormonal control—especially in regard to androgenic (male) hormones—it is not surprising that several hormones given as medications can cause or aggravate acne (Click on Basic facts about acne and Why and how acne happens for a discussion of hormones and acne).

  • Testosterone, a male hormone, can induce acne in females and in pre-adolescent children.
  • Gonadotrophin that may be prescribed in certain pituitary disorders can indirectly induce acne by stimulating testosterone production.
  • Anabolic steroids are masculinizing hormones that can provoke or aggravate acne. Sometimes anabolic steroids are prescribed for females to treat relatively rare conditions such as familial angioedema. Because part of the masculinizing effect of anabolic steroids is "bulking up" of muscles, these drugs are frequently taken illegally by both male and female athletes. In illegal use, the doses taken are often large. Androgenic anabolic steroids can increase sebum production and be a direct cause of acne. Self-administered large doses of anabolic steroids are the cause of multiple acne lesions often seen on the faces and bodies of weight lifters, wrestlers, football players, or other athletes whose sports require muscle bulk.
  • Corticosteroids, taken orally or applied topically to the skin, may cause a degeneration of the epithelial lining of sebaceous follicles, contributing to the plug of dead cellular material that characterizes comedos. The acne precipitated by corticosteroids tends to consist of superficial inflammatory papules and pustules, and sometimes occasional comedos. These acne lesions may progress to nodules and cysts if the person has a genetic predisposition to acne. Corticosteroid acne tends to be dose-dependent—that is, higher doses are more likely to precipitate or aggravate acne. Dose-dependent corticosteroid acne rarely occurs in pre-teen children.

Anti-epileptic Drugs

Individuals with severe epilepsy often have many endocrine (hormonal) problems, including abnormal testosterone secretion. Some studies have shown that in some people with severe epilepsy, acne may persist past age 50 years. There seems to be a complex link between epilepsy and acne that is associated with the endocrine background of each individual. Some anti-epilepsy medications may have an effect on the endocrine pattern of some individuals with severe epilepsy. A person with epilepsy and acne should be under the care of a dermatologist.

Anti-tuberculosis Drugs

Isoniazid, the most widely used drug for treating tuberculosis, has been associated with precipitation or aggravation of acne in small numbers of patients. The acne consisted primarily of blackheads and inflammatory papules. Another anti-tuberculosis drug, rifampicin, has been associated with acne-like outbreaks in some patients. The lesions clear up when drug treatment is completed. The appearance of a skin problem such as acne is not a reason to halt treatment with an anti-tuberculosis drug. It is better to treat the acne and complete the tuberculosis treatment. Tuberculosis is a contagious infectious disease that kills millions of people annually worldwide.

Lithium

Acne precipitation or aggravation is one of the dermatologic side effects of lithium, a medication prescribed in the treatment of bipolar disorder. The acne can usually be successfully managed without discontinuing treatment with lithium. A dermatologist should be consulted if acne appears as a side effect of lithium treatment.

Cyclosporin

Dermatologic reactions, including precipitation or aggravation of acne, are frequently seen in post-transplant patients who must take cyclosporin to prevent organ rejection. Since cyclosporin cannot be discontinued in a post-transplant patient, the side effect of acne should be treated by a dermatologist.

Halogenated Drugs

Medications containing iodine or bromine can cause acne-like eruptions. These medications are much less common today than in earlier years, but some are still in use. In the United States today, it is probably more likely to see acne-like outbreaks resulting from heavy consumption of iodine-containing health foods such as kelp. An acneiform eruption caused by eating large amounts of kelp is seen in this photo:

(Photo used with permission of the American Academy of Dermatology National Library of Dermatologic Teaching Slides, and the Sulzberger Institute for Dermatologic Education)

 

Iodine-caused acneiform eruptions are not the same as acne vulgaris. The iodine-caused lesions can occur at any age, they occur rapidly after the consumptions of large amounts of iodine, they are likely to be widespread on the face and body, and comedos are rare but inflammatory pustules are common.

Fact of the Month

Hormonal changes in women during the menstrual cycle and during pregnancy often influence the prominence and appearance of their acne. It is not surprising, then, that hormones can be used in treating acne in many women and adolescent girls. Hormone therapy may successfully treat acne in some women after other acne treatments have failed.

The relationship between menstruation, pregnancy and acne is largely a matter of shifting balances between "female" hormones such as estrogen and progestin, and "male" androgenic hormones (Click on Basic facts about acne and Why and how acne happens to learn more about androgenic hormones and acne). It is the androgenic hormones and their effect on the sebaceous follicle that is an underlying cause of acne.

Pregnancy is often associated with an improvement in acne, but in some women the changing hormonal balances aggravate acne. An example of an "acne flare of pregnancy" is shown in this photo:

(Photo used with permission of the American Academy of Dermatology National Library of Dermatologic Teaching Slides and the Sulzberger Institute for Dermatologic Education)

Studies of menstruation-age women have shown that acne lesions tend to become more prominent in the week before menstruation, and remain more prominent for 7 to 10 days. The lesions usually return to premenstruation appearance after the menstruation cycle is completed. The shifting patterns of "female" and "male" hormones during menstruation account for the changes in acne lesions.

In adolescent girls and young women, the symptoms of irregular menstrual periods, excess facial hair, oily skin and acne may be an indication of polycystic ovary disease. One of the dysfunctional effects of polycystic ovary disease is excess production of androgenic hormones, which accounts for the masculinizing excess facial hair. Polycystic ovary disease is not common, but its diagnosis and treatment are important to prevent infertility. Women with polycystic ovary disease also are at higher risk for cardiovascular disease and insulin-resistant diabetes. Dermatologists and gynecologists should work together in the treatment of this disorder.

Newer hormonal treatments for acne may be effective in (1) moderating acne flares of menstruation and pregnancy, (2) treating acne associated with polycystic ovary disease, and (3) successfully managing acne in women whose acne has not responded to other treatments.

The rationale for hormone therapy for acne is to prescribe hormonal agents similar to birth-control pills to change the balance between androgenic and "female" hormones. Because hormonal therapy has many effects on the body, a full screening examination must be conducted before hormones are prescribed, and therapy must be monitored closely for side effects. Hormone therapy also increases risk for breast and pelvic cancer, so regular breast and pelvic examinations are essential. The patient’s dermatologist and gynecologist should work together to determine if hormone therapy is likely to be safe and effective, and the appropriate approach to therapy.

Hormone therapy cannot be prescribed for males. It would have an inappropriate feminizing effect.

Question of the Month

Each month we pose a question that is answered the following month. This month’s question:

My 15-year-old daughter has what I would describe as a very mild case of acne. She has made it appear much worse by constant picking and squeezing. She looks in the mirror for hours trying to find some blackhead or blemish she can pick or squeeze. Does she need psychological counseling?

We’ll have the answer, and a discussion of the answer, on AcneNet next month.

This information sponsored by an unrestricted educational grant from Connetics Corporation.

© American Academy of Dermatology, 2002.  All rights reserved.

Privacy Policy